What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 11, 11:35 AM CST, 2 hours 25 minutes earlier. Its key messages:
- Another strengthening winter storm system moves in later today through Friday. Confidence is highest in amounts for the Winter Storm Warning (5+ inches of snow), with confidence decreasing into the Winter Weather Advisory counties. Hi-res guidance early this morning continues to wobble, so would not be surprised to see additional increases of 2+ inches if trends continue. Expect a tight northern gradient in snowfall amounts.
- Strong northwest winds gusting 30 to 45 mph Friday afternoon through Saturday will make travel very difficult to impossible at times due to reduced visibility from blowing and drifting snow. Blizzard conditions are possible late Friday night through Saturday.
- Strong winds combined with bitterly cold air brings wind chills below -20 F from early Saturday morning through at least Monday night across the region, and there are likely to be periods where wind chills dip below -40 F. Avoid spending time outdoors during this period, and if you must travel, be prepared with a winter emergency kit.
- Wind Chill Advisory issued Friday night for those counties in South Dakota not already in another headlines. Additional Wind Chill Headlines are likely in the coming days.
Area forecast discussion, Jan 11, 11:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1135 AM CST Thu Jan 11 2024
.KEY MESSAGES...
- Another strengthening winter storm system moves in later today
through Friday. Confidence is highest in amounts for the
Winter Storm Warning (5+ inches of snow), with confidence
decreasing into the Winter Weather Advisory counties. Hi-res
guidance early this morning continues to wobble, so would not
be surprised to see additional increases of 2+ inches if
trends continue. Expect a tight northern gradient in snowfall
amounts.
- Strong northwest winds gusting 30 to 45 mph Friday afternoon
through Saturday will make travel very difficult to impossible
at times due to reduced visibility from blowing and drifting
snow. Blizzard conditions are possible late Friday night
through Saturday.
- Strong winds combined with bitterly cold air brings wind
chills below -20 F from early Saturday morning through at
least Monday night across the region, and there are likely to
be periods where wind chills dip below -40 F. Avoid spending
time outdoors during this period, and if you must travel, be
prepared with a winter emergency kit.
- Wind Chill Advisory issued Friday night for those counties in
South Dakota not already in another headlines. Additional Wind
Chill Headlines are likely in the coming days.
&&
.DISCUSSION...
Issued at 406 AM CST Thu Jan 11 2024
THIS MORNING: Starting off cold with clear skies in the west. Wind
chills are already in the single digits and teens below, with most
temperatures in the single digits/teens above.
TODAY THROUGH FRIDAY: Although confidence has increased in amounts
this morning enough to resolve the previous Winter Storm Watch to
Winter Storm Warnings and Winter Weather Advisories, there is still
quite a bit of uncertainty. This stems from two main issues: track
of the system and snow ratios. Keep an eye on the forecast through
the day, as things may still change.
Let's talk details on uncertainty and confidence. As has been the
trend with this system and the early week system, ensemble data and
probabilities continue to lag behind the deterministic solutions and
remain too low. This is also likely due to the lower resolution of
the ensemble guidance washing out our more subtle and impactful
forcing mechanisms. Additionally, deterministic guidance -
especially the hi-res guidance - keeps wobbling north/south by a
county or two run to run. Guidance has been more consistent since
the 12z runs yesterday, especially with the heaviest amounts from
roughly a Yankton, SD to Spirit Lake, IA line. Therefore, have
issued a Winter Storm Warning for this area, with roughly a county
buffer to the north (slightly lower confidence). Issued/maintained
Winter Weather Advisory for roughly Gregory, SD to Slayton, MN where
there is least confidence in amounts and amounts may end up with the
greatest changes over the next 12 hours or so depending on model
trends and where the system tracks. One other piece is that most
data shows a tight snowfall gradient on the northern edge, which
could lead to highly variable amounts between the southern and
northern ends of a county by a couple of inches or more. The other
big uncertainty in this system which will play a pivotal role in
accumulations - snow ratios. With the track of the system, models
are also varying widely on how high snow ratios will be. Trended
higher than WPC/NBM using the ARW, but higher (lower) values will
raise (decrease) snow amounts. Expect to be on the higher end given
how cold we are.
Now, timing and evolution. Snow starts late morning into the
afternoon hours, as the initial WAA wing and frontogenesis lift
northward ahead of the surface/low level low ejecting out of CO into
NE and with the mid level wave diving into the Plains as well.
Multiple layers of frontogenesis (mainly from 850:700mb) being
undercut by the colder air may lead to a delayed onset of the snow;
however, have trended toward the faster hi-res guidance including
the HREF probabilities, as well as the coarser CONSAll. This slowed
the evolution of snow through the day by an hour or two from the
previous forecast. Snow moves east and north as the low pressure
swings out of the south central Plains through tonight, and lingers
through the day Friday as the low wraps up and deepens in the
Midwest. With the strongest forcing/WAA, expect snowfall rates this
evening south of I-90 around or above 0.5 inches per hour,
approaching 0.75 inch per hour rates in the MO Valley into the Hwy
20 corridor. These stronger rates, possibly approaching 1 inch per
hours are possible overnight into Friday morning across northwestern
IA, where another area of focused frontogenesis rotates in.
Finally, current thinking for amounts. In the Warning area, anywhere
from 3 to 10 inches, with locally higher amounts. For the Advisory,
2 to 6 inches; higher amounts are possible especially with a
northward shift. Outside of Winter Storm Warning/Winter Weather
Advisory, less than 2 inches is expected. If this storm shifts
north, these amounts will increase and shift northward as well.
Cold conditions expected with highs in the single digits and teens
with lows near/below zero. Winds increase through the day Friday as
the low deepens in the Midwest. By Friday afternoon, expect
widespread gusts near/above 35 mph, leading to blowing/drifting
snow, reduced visibility, and dangerous travel conditions along with
bitter wind chills in the teens below. Winds increase as the snow
tapers off.
FRIDAY NIGHT THROUGH EARLY NEXT WEEK: Most of the accumulation from
the winter storm tapers off late Friday night east of I-29. Light
snow chances continue into the weekend with the wave and CAA.
One of the two biggest concerns is the prevailing strong
northwesterly winds into much of the weekend, due to the tight
surface pressure gradient between the deepening low to the east and
Arctic high pressure off to the northwest. This high slides into the
area Sunday, which will likely keep winds a touch breezy (less so
than Saturday) due to the strong CAA and some mixing into the
stronger winds aloft. Late Friday through Saturday night, expected
winds from the northwest gusting as high as 45 mph, with gusts
around 25-30 mph on Sunday. Strong winds through this period will
lead to a prolonged period of blowing and drifting snow - creating
difficult (at best) to impossible travel conditions. Blizzard
conditions are possible Friday night through Saturday, especially
for those areas with the highest new snow totals, including what
fell early this week.
In addition to reduced visibility with blowing (or drifting) snow,
these winds combined with bitterly cold temperatures will lead to
dangerously cold wind chills from late week through the early part
of next week. Temperatures likely go below zero Friday night,
staying near or below zero into early next week. Widespread single
digits/teens above aren't expected to return until Tuesday. Wind
chills values Friday night generally -20 to -30 F, and have issued a
Wind Chill Advisory for the SD counties not already covered by a
Winter Weather Headline. Wind chills to -40 F (or colder) for the
weekend into early next week; however, given the focus on the short
term/winter storm will allow subsequent shifts to push any headlines.
Avoid time outdoors and ensure that pets and livestock can as well.
If you have to travel, let others know your plans and have a fully
stocked winter emergency kit with you. Check road and weather
conditions before you go.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1121 AM CST Thu Jan 11 2024
VFR conditions will prevail early this afternoon, deteriorating
21z-03z as light to moderate snow and MVFR to IFR ceilings and
vsby spread in from the south and west from central Nebraska.
Light to moderate snow, with periods of heavy snow south of a
Yankton to Sheldon to Spencer line (including at Sioux City),
will continue overnight. The bulk of the snow will occur near
and south of a Lake Andes to Sioux Falls to Tracy MN line where
3+ inches is expected to occur by end of the day Friday. Further
north near Huron and Brookings, less than 2 inches of snow is
expected with this system.
Northwest winds will increase overnight, gusting 15-25 kts. Gusts
up to 35 kts are possible during daylight hours Friday. Although
snow will begin to taper off from the northwest during the day
Friday, IFR to MVFR ceilings and visibility will persist through
the day at Sioux Falls and Sioux City and adjacent areas as
increasing winds will cause areas of blowing and drifting snow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 3 PM this afternoon to midnight CST
Friday night for SDZ066>071.
Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Friday for SDZ059>062-064-065.
Wind Chill Advisory from midnight tonight to 6 PM CST Friday
for SDZ038>040-050-052>059-063-064-068.
Winter Weather Advisory until 6 PM CST Friday for SDZ050-063.
MN...Winter Storm Warning from 6 PM this evening to midnight CST
Friday night for MNZ081-089-090.
Winter Weather Advisory from 6 PM this evening to 6 PM CST
Friday for MNZ080-097.
Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Friday for MNZ098.
IA...Winter Storm Warning from 3 PM this afternoon to midnight CST
Friday night for IAZ001-012-020-031.
Winter Storm Warning from 6 PM this evening to midnight CST
Friday night for IAZ002-003-013-014-021-022-032.
NE...Winter Storm Warning from 3 PM this afternoon to midnight CST
Friday night for NEZ013-014.
&&
DISCUSSION...SG
AVIATION...BPHazardous weather outlook, Jan 11, 4:15 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CST Thu Jan 11 2024
IAZ001>003-012-MNZ081-089-090-SDZ066>071-121015-
Lyon-Osceola-Dickinson-Sioux-Cottonwood-Nobles-Jackson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
415 AM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Today and tonight.
Snow is expected to develop late Thursday afternoon into Thursday
evening. This snow will spread east and northeast through Thursday
night. Rapid accumulations of snow may be possible creating poor
driving conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue through Friday and linger into Saturday.
Storm total accumulations of 3 to 7 inches may be possible, but there
remains uncertainty in the forecast. Amounts may trend upwards.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-SDZ038>040-052>058-121015-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-
415 AM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.
.DAY ONE...Today and tonight.
Snow is expected to develop late Thursday afternoon into Thursday
evening. This snow will spread east and northeast through Thursday
night. Accumulations will remain minor.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue through Friday and linger into Saturday.
Storm total accumulations of a trace to 3 inches may be possible,
but there remains uncertainty in the forecast. Amounts may trend
upwards and all are urged to monitor the forecast today.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ080-097-098-SDZ050-059>065-121015-
Murray-Pipestone-Rock-Gregory-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-
415 AM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for southwest Minnesota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Snow is expected to develop late Thursday afternoon into Thursday
evening. This snow will spread east and northeast through Thursday
night. Rapid accumulations of snow may be possible creating poor
driving conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue through Friday and linger into Saturday.
Storm total accumulations of 1 to 5 inches may be possible, but
there remains uncertainty in the forecast. Amounts may trend upwards
and all are urged to monitor the forecast today.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ013-014-020>022-031-032-NEZ013-014-121015-
O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
415 AM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Today and tonight.
Snow is expected to develop late Thursday afternoon into Thursday
evening. This snow will spread east and northeast through Thursday
night. Rapid accumulations of snow may be possible creating poor
driving conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Ongoing snow will continue through Friday and linger into Saturday.
Storm total accumulations of 6 to 11 inches may be possible, but
there remains uncertainty in the forecast. Amounts may trend upwards
and all are urged to monitor the forecast today.
Strong northerly winds develop Friday afternoon and linger through
Saturday. Wind gusts to 40 mph may be possible, leading to the
potential of widespread blowing and drifting snow. In some areas,
visibility may be severely impacted.
After the snow and wind diminishes arctic air arrives. Wind chills
drop as low as 25 below zero Saturday morning, and as low as 45 below
by Sunday and Monday morning. Precautions should be taken to avoid
outdoor exposure in these temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 11, 8:20 AM CST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
820 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 6 NW Montrose 43.77N 97.25W
01/11/2024 M2.5 inch McCook SD Cocorahs
Storm total accumulation.
&&
akLocal storm report, Jan 11, 8:43 AM CST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
843 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Yankton 42.89N 97.39W
01/11/2024 M2.0 inch Yankton SD Cocorahs
Storm total accumulation.
&&
akLocal storm report, Jan 11, 8:59 AM CST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
859 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Sibley 43.40N 95.75W
01/11/2024 M2.0 inch Osceola IA CO-OP Observer
Storm total accumulation.
&&
akLocal storm report, Jan 11, 9:00 AM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
900 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Snow 1 NNW Canton 43.31N 96.59W
01/11/2024 M3.7 inch Lincoln SD CO-OP Observer
Storm total accumulation.
&&
akLocal storm report, Jan 11, 9:50 AM CST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
950 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Tyndall 42.99N 97.86W
01/11/2024 M2.2 inch Bon Homme SD CO-OP Observer
Storm total accumulation.
&&
akLocal storm report, Jan 11, 9:51 AM CST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
951 AM CST Thu Jan 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Snow Storm Lake 42.65N 95.19W
01/11/2024 M2.0 inch Buena Vista IA CO-OP Observer
Storm total accumulation.
&&
ak